Am J Case Rep. 2023 Mar 18;24:e938878. doi: 10.12659/AJCR.938878.
BACKGROUND Thrombosis with thrombocytopenia syndrome (TTS), including vaccine-induced immune thrombotic thrombocytopenia (VITT), is an extremely rare adverse effect, mostly seen after initial vaccination with the viral vector-based AstraZeneca-Oxford COVID-19 vaccine. It is characterized by mild to severe thrombocytopenia and venous or arterial thrombosis. CASE REPORT Herein, we present a case of an 18-year-old male patient who developed Level 1 TTS (probable VITT) eight days after immunization with the ChADOx1 nCOV-19 vaccine (Covishield; AZ-Oxford). Initial investigations revealed severe thrombocytopenia, hemiparesis, and intracranial hemorrhage, after which the patient was treated conservatively. However, a decompressive craniotomy was performed later due to patient deterioration. One week after surgery, the patient developed bilious vomiting, lower-gastrointestinal bleeding, and abdominal distension. An abdominal CT scan was performed that showed thrombosis of the portal vein with occlusion of the left iliac vein. The patient underwent an exploratory laparotomy followed by resection and anastomosis of the small bowel due to massive gut gangrene. Due to persistent thrombocytopenia after surgery, intravenous immune globulin (IVIG) was administered. The platelet count increased thereafter, and the patient stabilized. He was discharged on the 33rd day after admission and was followed up for a year. No post-hospitalization complications were observed in the follow-up period. CONCLUSIONS Although vaccines have been proven to be highly safe and effective to end the Coronavirus Disease 2019 (COVID-19) caused pandemic, there is still a small risk of developing rare complications, including TTS and VITT. Early diagnosis and prompt intervention are key for patient management.
PMID:36932639 | DOI:10.12659/AJCR.938878